Case Report

Ruptured-Plaque-Like Appearance of Restenotic Tissue Following Sirolimus-Eluting Stent Implantation: An Optical Coherence Tomography Case Study

Hiromasa Otake, MD, Junya Shite, MD, Toshiro Shinke, MD
Hiromasa Otake, MD, Junya Shite, MD, Toshiro Shinke, MD
ABSTRACT: A 57-year-old man was admitted for exertional angina pectoris. Coronary angiography showed a 99% stenosis in the left circumflex artery. A sirolimus-eluting stent was deployed in the culprit lesion and excellent angiographic results were obtained. Six-month routine follow-up coronary angiography showed a 90% focal restenosis at the proximal edge of the stent. At this site, optical coherence tomography imaging revealed restenotic tissue with a ruptured-plaque-like appearance overlying the stent struts. Also, a low intensity area suggestive of the presence of a lipid core was evident within the neointimal tissue in another cross section.
J INVASIVE CARDIOL 2011;23:E49–E50
————————————————————

Although drug-eluting stents (DES) have dramatically reduced the incidence of clinical restenosis, the mechanism(s) of restenosis after DES implantation have not been completely clarified. Intravascular imaging with optical coherence tomography (OCT) can provide high-resolution images (10–20 µm) and is being increasingly used to provide insight into the micro-structural features after stenting.

Case Report. A 57-year-old man with hypercholesterolemia and hypertension was admitted for exertional angina pectoris. Coronary angiography showed a 99% stenosis in the left circumflex artery (Figure 1A). A 2.5 x 23 mm sirolimus-eluting Cypher™ stent (SES) was deployed in the culprit lesion and excellent angiographic results were obtained with post-procedural TIMI 3 flow (Figure 1B). Final intravascular ultrasound (IVUS) imaging also demonstrated well-expanded and apposed stents with no plaque protrusion. The patient was prescribed daily aspirin 100 mg and ticlopidine 200 mg orally for 3 months. Three months after cessation of ticlopidine and continued use of aspirin, 6-month routine follow-up coronary angiography showed a 90% focal restenosis at the proximal edge of the stent (Figure 1C). At this site, OCT imaging (ImageWire, LightLab Imaging, Westford, Massachusetts) revealed restenotic tissue with a ruptured-plaque-like appearance (see asterisk in Figure 1D) overlying the stent struts (yellow arrows in Figures 1D and 1E). Also, a low-intensity area suggestive of the presence of a lipid core was evident within the neointimal tissue in another cross-section (white arrow in Figure 1E). Of interest, gray-scale IVUS did not show these findings (Figure 1F).

Discussion. New atherosclerotic progression after stenting has been rarely reported by previous ultrasound studies.1 Recent development of intra-coronary imaging, however, has provided new insights into atheromatous change of neointima after bare-metal stent (BMS) and DES implantation. A recent human OCT study has clearly demonstrated the differences in the character of neointima in association with the follow-up period after BMS implantation. In this study, despite relatively high incidence of lipid-laden intima seen in the late-phase (≥ 5 years) follow-up group (67%), no such cases were found to exist in the early-phase (2 On the other hand, a recent autopsy study in 66 SES and 77 BMS lesions has shown that atheromatous change in neointimal tissue after DES implantation occurs significantly earlier than after BMS deployment; the earliest SES case with atherosclerotic change was observed at 4 months after stent implantation, while this change occurred only beyond 2 years with BMS. In addition, the overall incidence of atherosclerotic change was significantly higher in SES lesions than BMS lesions (35% versus 10%, respectively; p = 0.0004).3

In this human restenosis case, the OCT appearances raised the possibility of lipid accumulation with neointimal rupture, leading to clinical restenosis 6 months after sirolimus-eluting stent implantation. Our images suggest that neointimal rupture may represent a new potential mechanism of restenosis after sirolimus-eluting stent implantation. Also, considering the possibility of rupture of restenotic tissue after DES therapy, in-stent restenosis after DES implantation should not be considered a benign entity. Given the superior resolution of OCT, this imaging modality may provide more reliable and detailed information on the mechanism(s) of DES restenosis than conventional imaging devices.

Several limitations should be noted. First, histological analysis, considered the gold standard for the detection of ruptured plaque, was not performed in this study. Therefore, there is a possibility that mural thrombus might be misrecognized as a lipid pool by OCT. Also, the relationship between basic plaque character and follow-up OCT findings is still unclear due to the lack of a post-procedural OCT study.

Acknowledgment. We appreciate Yasuhiro Honda, MD, Peter J. Fitzgerald, MD, PhD, and Heidi N. Bonneau, RN, MS, CCA for their expert review and editing advice, as well as Masahiro Yamasaki of Goodman Corporation for his help.

References

  1. Hasegawa K, Tamai H, Kyo E, et al. Histopathological findings of new in-stent lesions developed beyond five years. Catheter Cardiovasc Interv 2006;68:554–558.
  2. Takano M, Yamamoto M, Inami S, et al. Appearance of lipid-laden intima and neovascularization after implantation of bare-metal stents extended late-phase observation by intracoronary optical coherence tomography. J Am Coll Cardiol 2009;55:26–32.
  3. Nakazawa G, Vorpahl M, Finn AV, et al. One step forward and two steps back with drug-eluting-stents: From preventing restenosis to causing late thrombosis and nouveau atherosclerosis. JACC Cardiovasc Imaging 2009;2:625–628.
————————————————————
From the Kobe University Graduate School of Medicine, Division of Cardiovascular and Respiratory Medicine, Department of Internal Medicine, Hyogo, Japan. The authors report no conflicts of interest regarding the content herein. Manuscript submitted May 25, 2010, provisional acceptance given June 23, 2010, final version accepted July 2, 2010. Address for correspondence: Junya Shite, MD, Kobe University Graduate School of Medicine, Department of Cardiology, 7-5-1 Kusunoki-cho, Chuo-ku, Kobe, Hyogo, 650-0017, Japan. E-mail: shite@med.kobe-u.ac.jp